Medical Questions > Conditions and Diseases > Lupus Forum

Psychotic type reaction from Plaquenil?

Must Read
Learn the basics about autoimmune disorders, including risk factors, diagnosis, and treatment options. ...
Learn about risk factors to developing an autoimmune disorder. ...
Learn about screening and diagnosis options available for autoimmune disorders....
I was diagnosed with sle less than 2 months ago. It seems I've been in a flair since last fall and it is increasing in intensity. I have been taking the generic form of plaquenil a little over 3 weeks. I am having very major mood swings - literally from minute to minute I can be calm, then have extreme rage, very deep depression, talk non stop, paranoia, hateful, crying, major anxiety, overwhelmed with too many conversations, etc. I could go on and on with the range of motions I feel within a day. I have always had manic depression and have had it fairly controlled for several years with meds (and some therapy). I currently take 450 mg of wellbutrin and now the 400 mg a day of plaquenil has been added due to lupus. I am not the person that has come out in the last few weeks since beginning the new med. I have been calling it my Sybil complex to try and make light of it but it is turning very serious and I'm scared. I know less than 5% of those taking the drug have psychotic episodes. I think this is what I'm having and may need to stop the med. Any others have the same experience? (besides sle I have 2 other autoimmune diseases - hypothyroid and ITP)
Did you find this post helpful?
|

replied April 22nd, 2010
It seems I had a rare adverse reaction to the medicine that affected my CNS. Not much known about why - it has a small mention in the drugs physicians perscribing info. My dr took me off the med two days ago and most of the symptoms are subsiding. Not sure what the next drug the dr will try but we are waiting for this to get out of my system. Very scary experience.
|
Did you find this post helpful?

replied June 15th, 2010
Plaquenil initially affected my cns (dizziness). So severe in fact, I remember not being able to drive into work one day.

The next couple of weeks, i noticed i was entering unusual states of fear and rage. I heard the med affected vision, and could cause nausea, and I had not heard of any other side effect. So I attributed this to normal stress in my life...

Then it got even worse. An legal incident occurred as a result. I am a scientist and never had any issues like this before in my life. Yet now, I will likely lose my job, as my background has been tainted and cannot be repaired for a time of two years.

Fortunately, no one was hurt or injured (other than myself), and when I stopped the meds, I was immediately ok again.

I wish someone had warned me to lookout for this side effect. It never even occurred to me that this medicine could have an effect like this on me.

I asked for drug counseling from the pharmacist about what this drug did, when I first picked it up.. he knew nothing about it. He told me he never had prescribed it before, and proceeded to give me the pharmacology pamphlet (which was basically a white-paper w/ the chemical makeup of the drug)... which without a pharm-d, was meaningless to me.

Please be careful.
|
Did you find this post helpful?